Jul-Aug '03 | briefing | mail | don't say this | flakers' jargon | flaker creativity | articles | other places | archives | send mail | ed dewke | legal stuff | order | search | 2001 Ed Dewke

ITP Sufferer Has Rare Reaction to Soriatane
from Pam

Dear Ed:  I am a fellow flaker and I have ITP (idiopathic thrombocytopenia purpera) which is also an autoimmune beast.  I would be very interested to know if any other P sufferers who used Soriatane had a platelet disaster. 

I was on Soriatane for about 5 months and it did well for my P.  However, I had some rather nasty side effects that occurred suddenly.  I had considerable joint pain, but thought it was the 50 year old body starting to show its age.  The joint pain is pretty much gone since I stopped Soriatane.  My nails all crumbled rather suddenly and I lost about 1/3 to 1/2 of my hair VERY suddenly!  My nails have come back (I suggest gelatin capsules to help with this) and my hair is coming back finally.  However, the new hair is very kinky.  My old hair is straight.  It is a very interesting combo. 

Now to the big problem.  ITP is basically an autoimmune disease where one's body recognizes its own platelets as enemies and destroys them.  Most of this action occurs in the spleen. 

About 25 years ago I was diagnosed and had my spleen removed.  I have been in remission ever since.  My platelet count runs about 100 consistently.  Normal is about 250+.  After my Soriatane treatment it was discovered that I am no longer in remission.  My last count was 63 and steadily declining.  The treatment options are very unpleasant and not always successful.  I am in a quandary because I wonder if my nails came back and my hair came back, could my platelet count come up on its own? 

I really don't want to knee jerk react by dumping Rituxin or steroids into the mix if my body is going to come around on its own.

Roche and my derm kept sending me back and forth, each telling me that the other could answer my questions about all of this.  It was a game of hot potato.  Finally, my pharmacist requested the info and it is "in the mail."  The package insert does not address the platelet issue, but the PDR does.

I would be interested to hear from anyone with ITP who has been on Soriatane, or anyone who had a platelet drop while on Soriatane. I would also urge any ITP patients to talk seriously with their hematologist before starting a course of Soriatane.

Thank you.  –Pam

PS  My P returned as bad as ever within a week or two after stopping the Soriatane.

*****

Ed’s Response:  It is we who need to thank YOU, Pam.  Your kind of rare but significant reaction to a drug as popular as Soriatane is something we don’t often hear about but need to.  So thank YOU for sharing.

I certainly have no information that would help end the game of  “hot potato” you’re experiencing.  Hopefully other readers may have something to contribute. 

Meanwhile, please do let us know what you learn and how things progress.  We are wishing you the best.  What you’re going through is awful.  -Ed

This Month's Mail | Archives

www.flakehq.com